Use of commonly prescribed fluoroquinolone antibiotics such as Cipro, Floxin, and Noroxin is associated with an increased risk of developing a detached retina, a medical emergency that can lead to irreversible vision loss. The finding appears today in JAMA.
Researchers from Canada and the United States found that while taking a fluoroquinolone, individuals were about 4.5 times more likely to develop retinal detachment compared with those not taking the antibiotic, meaning that 1 in 2500 people taking the medication would be expected to develop this ocular emergency. The researchers found no increased risk after a patient stops taking the medication. The findings are based on a case-control study of 4384 patients with retinal detachment and 43 840 control patients who had visited an ophthalmologist in British Columbia, Canada, between January 2000 and December 2007.
Lead author Mahyar Etminan, PharmD, MSc(Epi), of the Child and Family Research Institute of British Columbia in Vancouver, discusses his team’s findings:
“Fluoroquinolones are popular antibiotics, and we’ve known for a while that one side effect is that it can be toxic to connective tissue. We’ve seen reports of tendon ruptures in patients taking even just 1 dose. What we wanted to do is take this hypothesis and see whether they can be harmful to the eye, because there’s a lot of connective tissue in the eye.
“When we did the statistics, we did find about a 4.5-fold increase in risk for retinal detachment. Now this risk is relatively rare. But there are about 40 million prescriptions in the United States every year for fluoroquinolones, and we would expect that every year between 1000 and 2000 people will have a retinal detachment because of a [fluoroquinolone] prescription.
“Clinically, physicians treating people who’ve had a previous ocular condition that predisposes them to developing a detached retina, like cataract surgery, may want to consider prescribing an alternative antibiotic. For your average Joe who needs an antibiotic, if the physician prescribes a fluoroquinolone, he or she might want to tell the patient that if he gets floaters or flashes of light [in an eye] when starting these medications, to contact his ophthalmologist immediately because it may be a medical emergency.”